Alert archive / Minnesota / Wind Chill Advisories in 2016

Wind Chill Advisory 14, NWS Grand Forks, ND

December 18, 201618 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Dec 18, 2016, 12:00 PM CST for 18 counties in Minnesota; 17 counties in North Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 12:00 PM CST (18:00 UTC)
Expired
Dec 18, 2016, 3:00 PM CST
In force
3 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS43 KFGF 181800
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1200 PM CST SUN DEC 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182100-
/O.EXP.KFGF.WC.W.0002.000000T0000Z-161218T1800Z/
/O.NEW.KFGF.WC.Y.0014.161218T1800Z-161218T2100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON...
ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON...
EDINBURG...ADAMS...LANKIN
1200 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...
...WIND CHILL WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW
  ZERO TO 35 BELOW ZERO UNTIL 3 PM THIS AFTERNOON...WITH THE
  COLDEST WIND CHILLS OCCURRING AROUND NOW.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 18, 9:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 18, 9:38 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 AM CST Sun Dec 18 2016

.UPDATE...
Issued at 936 AM CST Sun Dec 18 2016

No changes at this point. Will be monitoring
temperatures/wind/wchills as warning expires at noon.

UPDATE Issued at 659 AM CST Sun Dec 18 2016

Temps were holding steady or slow rising on the ND side of the Red
River. Will keep wind chill warning going for this morning. No other
changes at this update.&&

.SHORT TERM...(Today through Tuesday night)
Issued at 401 AM CST Sun Dec 18 2016

Upper level trough over the Northern Plains will shift east today.
Water vapor loop indicated another jet streak/short wave over
eastern MT and will move across the area this afternoon. Mostly mid
level clouds were associated with the MT short wave.

Cold air over the area will shift east today. Warmer air will
continue to move into the area through Mon then level off.

Another short wave will move through late Sun night/Mon morning and
produce light snow over northern MN. Flow aloft becomes quite zonal
with short wave embedded in the flow. Another short wave moves
through Mon night/Tue morning. Much warmer air will move into the
area after today.

Will keep wind chill warning going for this morning.

.LONG TERM...(Wednesday through Saturday)
Issued at 401 AM CST Sun Dec 18 2016

Wednesday through Friday...Near zonal flow sets up with several
significant shortwaves coming out into the Northern Plains. The first
will move through on Wednesday, with the deterministic models in
fairly good agreement on taking the surface low mostly west and
south of the CWA, with those border regions seeing the best chances
for precip. Will keep POPs going south and west for Wednesday. A bit
of a break, then another shortwave comes in Friday/Friday night.
More variation among the models in the strength and track of the
system, so will continue to keep mainly low POPs going. Temperatures
for the rest of the work week will still be fairly mild with highs
in the 20s and lows in the teens.

Saturday and Sunday...The models are showing even more variation as
we head into the holiday weekend, with some features 180 degrees out
of phase by Christmas Day. Will leave the blended solution going.
There is agreement on another cool down, just a question of how cold
temps will get. For now have readings back down to near or slightly
below seasonal averages for Christmas Eve and Day.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 401 AM CST Sun Dec 18 2016

Upper level trough over the Northern Plains will shift east today.
Water vapor loop indicated another jet streak/short wave over
eastern MT and will move across the area this afternoon. Mostly mid
level clouds were associated with the MT short wave.

Cold air over the area will shift east today. Warmer air will
continue to move into the area through Mon then level off.

Another short wave will move through late Sun night/Mon morning and
produce light snow over northern MN. Flow aloft becomes quite zonal
with short wave embedded in the flow. Another short wave moves
through Mon night/Tue morning. Much warmer air will move into the
area after today.

Will keep wind chill warning going for this morning.

.LONG TERM...(Wednesday through Saturday)
Issued at 401 AM CST Sun Dec 18 2016

Wednesday through Friday...Near zonal flow sets up with several
significant shortwaves coming out into the Northern Plains. The first
will move through on Wednesday, with the deterministic models in
fairly good agreement on taking the surface low mostly west and
south of the CWA, with those border regions seeing the best chances
for precip. Will keep POPs going south and west for Wednesday. A bit
of a break, then another shortwave comes in Friday/Friday night.
More variation among the models in the strength and track of the
system, so will continue to keep mainly low POPs going. Temperatures
for the rest of the work week will still be fairly mild with highs
in the 20s and lows in the teens.

Saturday and Sunday...The models are showing even more variation as
we head into the holiday weekend, with some features 180 degrees out
of phase by Christmas Day. Will leave the blended solution going.
There is agreement on another cool down, just a question of how cold
temps will get. For now have readings back down to near or slightly
below seasonal averages for Christmas Eve and Day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 659 AM CST Sun Dec 18 2016

A clear sky was over the area. However some mid level clouds around
9 thousand ft were moving in from the west. Expect VFR conditions
for today and tonight. MVFR cigs can be expected for Mon over the
far northeast zones. VFR conditions elsewhere.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Warning until noon CST today for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Wind Chill Warning until noon CST today for MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...Voelker
SHORT TERM...Hoppes
LONG TERM...JR
AVIATION...Hoppes
Hazardous weather outlook, Dec 18, 6:08 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 AM CST SUN DEC 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
608 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON TODAY FOR ALL OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
EXPECT WIND CHILLS OF 25 TO 50 BELOW ZERO THIS MORNING.

A WIND CHILL ADVISORY MAY BE NEEDED FOR THIS AFTERNOON AND EVENING
OVER PARTS OF NORTHWEST MINNESOTA. EXPECT WIND CHILLS OF 25 TO 35
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JH

Nearby

Wind Chill Advisories in Minnesota, 2016Wind Chill Advisories in North Dakota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.